How to Recognize and Treat Hypoglycemia

Checking blood sugar
Checking blood sugar is a good way to stay on top of the problem. Mark Hatfield/Getty Images

The most common emergency facing patients with diabetes is hypoglycemia (low blood sugar). Hypoglycemia happens when the victim has taken too much medication, or took the right amount of medication but did not eat. Hypoglycemia can also happen as a result of infection or increased exertion. If left untreated, hypoglycemia can lead to seizures, coma, or even death.

It is also possible for people who do not have a diagnosis of diabetes to suffer from episodes of hypoglycemia.

In either case, treatment usually includes eating some type of simple carbohydrate (sugar) to quickly increase blood sugar levels (see below).

Hypoglycemia Symptoms

The symptoms of hypoglycemia tend to follow a common pattern that patients of diabetes very quickly learn to recognize. Early onset hypoglycemia symptoms include:

  • hunger
  • muscle tremors (often referred to as: The Shakes)
  • nausea

As hypoglycemia progresses and blood sugar levels drop further, the symptoms get more severe. If patients exhibit any of these symptoms, call 911 immediately. These include:

It's important to note that if the patient has a glucometer to measure blood sugar, have her check it. Blood sugar levels below 70 could use a pick-me-up (see treatment below).

Hypoglycemia Causes

Hypoglycemia is very common in people being treated for diabetes with medications. Taking medication and not eating, or taking too much medication, may lead to hypoglycemia.

However, hypoglycemia will sometimes occur in people with no history of diabetes. Either way, the symptoms are the same.

Hypoglycemia Treatment

  1. Safety is always first. Always follow the basics of first aid. There are many causes of unconsciousness that are not related to diabetes. If you feel the area is not safe, stay back and summon help. You are no help to the patient if you get hurt or succumb to the same thing that incapacitated them. Follow universal precautions and wear personal protective equipment if you have it.
  1. If the patient is unconscious, place him in the recovery position and call 911. Monitor the patient and wait for the ambulance. Follow the basic steps for first aid while you wait.
  2. If the patient is conscious and able to follow your commands, have her eat or drink something sweet. High sugar content will have a glycemic effect and will bring up blood sugar quickly. Unfortunately, there will be a rebound effect as soon as the sugar has been metabolized.
    • There are glucose gel and glucose tablet products on the market just for this use.
    • Other than commercial glucose products, juices work best. Patients can even eat frozen juice concentrate right out of the can with a spoon.
  3. Once a conscious patient has eaten something high in glucose and symptoms have subsided, it's very important to follow that up with food that's more substantial. Something nutritious that includes a protein is best. Sometimes, paramedics will prepare an egg or make a patient a peanut butter sandwich after administering glucose (or dextrose, which is given intravenously).

    Continue Reading